Colorado, 2015High Wind in Colorado, April 14 to 15, 2015
April 14 to 15, 2015 · NWS GJT · 4 events in 4 counties and zones
A deep low pressure system moved across the intermountain west which caused strong winds to develop in portions of western Colorado.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure system moved across the intermountain west which caused strong winds to develop in portions of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 14, 5:09 AM MST, 3 hours 51 minutes earlier.
Area forecast discussion, Apr 14, 5:09 AM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
609 AM MDT TUE APR 14 2015
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 424 AM MDT TUE APR 14 2015
BIG WIND EVENT TODAY AS A STRONG COLD FRONT APPROACHES THE GREAT
BASIN. ALTHOUGH THE FRONT IS JUST REACHING IDAHO AND NORTHERN
NEVADA EARLY THIS MORNING...SOUTHWEST WINDS WILL DRAMATICALLY
PICK UP BY NOON ACROSS EASTERN UTAH AND WESTERN COLORADO. THESE
STRONG SOUTHWEST WINDS WILL BRING UNSEASONABLY BALMY TEMPERATURES
TO ALL OF EASTERN UT AND WESTERN CO TODAY BEFORE A DRASTIC CHANGE
TONIGHT. UPPER LEVEL JET SUPPORT ISN'T PARTICULARLY HIGH (60KT)
WITH THIS APPROACHING FRONT...BUT THE PRESSURE GRADIENT WILL BE
VERY TIGHT DUE TO THE AIRMASS CHANGE BEING SO SIGNIFICANT. MOS
GUIDANCE WIND FORECASTS HAVE BACKED OFF A BIT FROM PREVIOUS RUNS
OVER PARTS OF WESTERN COLORADO SO THE WIND HAZARDS LOOK GOOD AS
IS WITH HIGH WIND WARNINGS IN EASTERN UTAH AND EXTREME WESTERN
COLORADO...THEN WIND ADVISORIES FOR PARTS OF WESTERN COLORADO. THE
COLD FRONT LOOKS TO PASS THROUGH EASTERN UTAH LATE THIS
AFTERNOON/EARLY THIS EVENING...THEN PROGRESSING EAST INTO WESTERN
COLORADO TOWARD MIDNIGHT. WINDS WILL CONTINUE THROUGH THE EVENING
AND INTO THE OVERNIGHT HOURS.
UPPER AND MID-LEVEL MOISTURE WILL INCREASE AHEAD OF THE FRONT
TODAY...BUT NOT EXPECTING TO SEE MUCH IN THE WAY OF SHOWERS UNTIL
THE FRONTAL PASSAGE TONIGHT. THUNDERSTORMS ARE A POSSIBILITY SO
ADDED ISO TSTORMS INTO THE EARLY MORNING HOURS ON WEDNESDAY.
LIGHTNING POTENTIAL INDEX DOES NOT INDICATE HIGH LIGHTNING
ACTIVITY BUT A FEW STRIKES CAN'T BE RULED OUT AND WOULD MOST
LIKELY OCCUR ALONG THE COLD FRONT TONIGHT. CAA TONIGHT INTO
WEDNESDAY WILL BRING SNOW SHOWERS TO NE UTAH AND NW COLORADO
WEDNESDAY WITH A POTENTIAL 1-3 INCHES OF ACCUMULATION. FORECAST
MODELS STILL HAVING PROBLEMS AGREEING ON PRECIPITATION COVERAGE
AND GENERAL TRACK OF UPPER LEVEL LOW ON WEDNESDAY INTO WEDNESDAY
NIGHT SO CONFIDENCE NOT VERY HIGH ON SNOWFALL AMTS AT THIS POINT.
COULD BE DEALING WITH A LATE SEASON ADVISORY EVENT BUT AGAIN
CONFIDENCE JUST NOT THAT HIGH.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 424 AM MDT TUE APR 14 2015
CLOSED LOW CIRCULATION BECOMES ELONGATED NEARLY NORTH TO SOUTH
OVER THE WESTERN SLOPE BY WEDNESDAY NIGHT. MOISTURE INCREASES ON
THE BACK OR NORTH SIDE OF THE CIRCULATION...DUE TO DEFORMATION
AXIS THAT EXTENDS TO THE NRN STREAM CANADIAN SHORT WAVE. FLOW
BECOMES NORTH TO NORTHEAST FLOW...TYPICALLY NOT THE PREFERRED
DIRECTION FOR MODERATE TO SIGNIFICANT SNOW ACCUMULATION WITHIN
THE FORECAST AREA. THE NOTABLE EXCEPTION MAY BE THE NORTH SLOPES OF
THE UINTA MOUNTAINS IN DAGGETT COUNTY. WILL NEED TO MONITOR
THIS...BUT THE LACK OF MODEL CONTINUITY AND SPREAD ON THE
EVOLVING CLOSED LOW DOES NOT YIELD STRONG CONFIDENCE. PRECIPITABLE
WATER IS RELATIVELY LOW AND DOES NOT EXCEED A THIRD OF AN INCH
/0.33/. THERE IS POTENTIAL INSTABILITY AND RELATIVELY STEEP LAPSE
RATES INDICATE THAT CONVECTIVE ELEMENTS WILL DEVELOP. THE BEST
VALUES SEEM TO SUGGEST THAT THE SAN JUAN MOUNTAINS HAVE THE
POTENTIAL FOR MODERATE SNOW ACCUMULATIONS. QPF FIELDS SHOW THE
BEST SNOW POTENTIAL IS EAST OF HWY 550. LESS THAN IDEAL OROGRAPHIC
FLOW IS A MITIGATING FACTOR.
THE CLOSED LOW CORE SLOWLY DEPARTS THE REGION ON FRIDAY...ALTHOUGH
ITS INFLUENCE MAY PERSIST INTO SATURDAY. EASTWARD PROGRESSION WILL
BE SLOW AS AN UPSTREAM KICKER MAY NOT ARRIVE UNTIL SATURDAY. THIS
KICKER BRUSHES NW COLORADO FOR ANOTHER CHANCE FOR SNOW ON
SUNDAY...BUT MOVES QUICKLY DOWNSTREAM ON MONDAY. THE OVERALL TREND
WILL BE FOR MODERATING TEMPERATURES THROUGH THE WEEKEND.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 609 AM MDT TUE APR 14 2015
WINDS WILL INCREASE WITH GUSTS TO 35-45KTS BECOMING COMMON. WIND
GUSTS WILL NOT BE AS STRONG AT MOUNTAIN TAF SITES SUCH AS KASE AND
KTEX...HOWEVER LOW LEVEL WIND SHEAR WILL EXIST. THE HIGHEST GUSTS
MAY COINCIDE WITH THE PASSAGE OF A COLD FRONT THAT SWEEPS ACROSS
THE REGION THIS EVENING. THE COLD FRONT REACHES KVEL-KCNY AT
04Z...GJT AROUND 06Z...KSBS-KEGE-KMTJ-KCEZ AT 09Z.
SCATTERED MOUNTAIN SHOWERS WITH ISOLATED -TSRA WILL BE POSSIBLE
AFTER 21Z AND CONTINUING THROUGH 12Z WEDNESDAY...SHOWERS CHANGING
OVER TO SNOW SHOWERS BEHIND THE COLD FRONT. AREAS OF CIGS BELOW
ILS BREAKPOINTS MAY ACCOMPANY SNOW SHOWERS AFTER FRONTAL PASSAGE.
&&
.FIRE WEATHER...
ISSUED AT 408 PM MDT MON APR 13 2015
A RED FLAG WARNING HAS BEEN ISSUED FOR 11AM TO 9PM TUESDAY FOR ALL
WESTERN COLORADO ZONES BELOW 8000 FEET.
A RIDGE ALOFT WILL BE BREAKING DOWN OVERNIGHT LEADING TO STRONG
SOUTHWEST WINDS ON TUESDAY AHEAD OF AN APPROACHING COLD FRONT.
WINDS GUSTS AS STRONG AS 45 TO AS HIGH AS 65 MPH WILL BE COMMON IN
THE LOWER ELEVATIONS OF WESTERN COLORADO WHERE FUELS ARE IN A
READY TO BURN STATE. A RED FLAG WARNING HAS BEEN ISSUED. THE COLD
FRONT ARRIVES TO NORTHEAST UTAH BY EARLY EVENING THEN PROGRESSES
SOUTHEAST OVERNIGHT...ARRIVING TO SOUTH CENTRAL COLORADO BY
SUNRISE. A GUSTY NORTHWEST WIND SHIFT WILL ACCOMPANY THE FRONTAL
PASSAGE ALONG WITH A DISTINCT DROP IN TEMPERATURES. MOISTURE IS
LACKING WITH THIS FRONTAL PASSAGE AND ONLY ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE HIGHER
TERRAIN. COOLER AND UNSETTLED WEATHER REMAIN IN PLACE THROUGH THE
END OF THE WEEK
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY FROM NOON TODAY TO 3 AM MDT WEDNESDAY FOR COZ002-
003-006>008-011-020-021.
HIGH WIND WARNING FROM NOON TODAY TO 3 AM MDT WEDNESDAY FOR
COZ001-006.
FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
FOR COZ001-006-011.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR COZ200>203-205-207-290-292.
UT...WIND ADVISORY FROM NOON TODAY TO 3 AM MDT WEDNESDAY FOR UTZ023-
025-028.
HIGH WIND WARNING FROM NOON TODAY TO 3 AM MDT WEDNESDAY FOR
UTZ022-024-027-029.
FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
FOR UTZ022-024-027-029.
&&
SHORT TERM...JAM
LONG TERM...PF
AVIATION...PF
FIRE WEATHER...15Hazardous weather outlook, Apr 14, 5:30 AM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
630 AM MDT TUE APR 14 2015
COZ001>014-017>023-UTZ022>025-027>029-151230-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
630 AM MDT TUE APR 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS WILL DEVELOP TODAY AHEAD OF A COLD FRONT. WIND
GUSTS UP TO 50 MPH ARE EXPECTED BY LATE THIS AFTERNOON...WITH
PEAK GUSTS REACHING 60 TO 65 MPH IN THE DESERTS OF EASTERN UTAH.
SCATTERED MOUNTAIN SHOWERS WILL DEVELOP TONIGHT WITH ISOLATED
THUNDERSTORMS...ESPECIALLY ACROSS THE NORTH AS THE FRONT PASSES
THROUGH EASTERN UTAH AND WESTERN COLORADO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW LEVELS WILL LOWER TO VALLEY FLOORS EARLY WEDNESDAY
MORNING...LIGHT SNOW ACCUMULATIONS WILL BE LIMITED TO THE NORTHERN
MOUNTAINS WITH 2 INCHES OR LESS.
UNSETTLED WEATHER CONTINUES THURSDAY AND FRIDAY...BUT IMPROVING
CONDITIONS CAN BE EXPECTED BY SATURDAY. FREEZING TEMPERATURES IN
THE LOWER VALLEYS COULD AFFECT SENSITIVE VEGETATION ON THURSDAY
MORNING.
THERE IS A CHANCE FOR LIGHT SNOW OVER THE NORTHWEST COLORADO
MOUNTAINS ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT WIND REPORTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION WOULD BE GREATLY
APPRECIATED.
High Wind, Roan and Tavaputs Plateaus
- When
- April 14, 9:00 AM MST to April 15, 2:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Winds gusted up to 50 mph across the zone for much of the day. However, a peak wind gust of 75 mph was measured on Douglas Pass late in the afternoon of April 14th.
High Wind, Central Yampa River Basin
- When
- April 14, 10:00 AM MST to April 15, 1:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Winds gusted from 25 mph to 50 mph across the zone for much of the day. However, a peak wind gust of 60 mph was measured at the Meeker Airport late in the evening of April 14th.
High Wind, Central Colorado River Basin
- When
- April 14, 1:00 PM MST to April 15, 2:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Winds gusted from 20 mph to 40 mph across the zone for much of the day. However, a peak wind gust of 58 mph was measured at El Jebel late in the evening of April 14th.
High Wind, Lower Yampa River Basin
- When
- April 14, 2:00 PM MST to 5:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Winds gusts of 40 to 50 mph were measured across the area. However, a peak wind gust of 61 mph was measured at the Dragon Road RAWS observation site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Wildfire in Utah, April 14 to 16, 20152 deaths · 43 injured · $910,000 · 71 kt wind · 18 events
- Flooding in Kentucky, April 14 to 23, 20151 death · $40,000 · 16 events
- Flash Flooding and Damaging Wind in Louisiana, April 14, 20151 death · 55 kt wind · 11 events
- Flash Flooding and Hail in Mississippi, April 14 to 16, 2015$545,000 · 2 in hail · 26 events
- Flooding in Kentucky, April 14 to 15, 2015$450,000 · 4 events
- Flooding in West Virginia, April 14, 2015$215,000 · 7 events
- Flooding in Kentucky, April 14 to 15, 2015$39,000 · 39 events
- Dust Storm and High Wind in Nevada, April 14, 2015$100,000 · 50 kt wind · 4 events
- Tornado in Oregon, April 14, 2015$25,000 · EF0 · 1 event
- Flash Flooding in Louisiana, April 14, 2015$20,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14, 201554 kt wind · 14 events
- High Wind in Nevada, April 14, 20151 injured · $4,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585573, 585572, 585574, 585201.